NIOSHTIC-2 Publications Search
Peripheral neuropathy after occupational exposure to 2,3,7,8-tetrachlorodibenzo-p-dioxin (TCDD).
Sweeney MH; Fingerhut MA; Arezzo JC; Hornung RW; Connally LB
Am J Ind Med 1993 Jun; 23(6):845-858
The occurrence of peripheral neuropathy (PN) symptoms after occupational exposure to 2,3,7,8-tetrachlorodibenzo-p-dioxin (1746016) (TCDD) was investigated. The cross sectional study included workers previously employed for at least 1 day in one of two facilities located in Newark, New Jersey (NJ) and Verona, Missouri (MI). In the NJ facility, from 1951 to 1969, 490 workers were employed in the production of sodium-2,4,5-trichlorophenate (NaTCP), 2,4,5-trichlorophenoxy-acetic-acid (2,4,5-T), and 2,4- dichlorophenoxy-acetic-acid. A high incidence of chloracne and other dermatologic abnormalities, porphyria, and hypomania were reported. In the MI facility, which employed 96 workers, NaTCP and 2,4,5-T were intermittently produced for 4 months in 1968 and NaTCP and hexachlorophene were produced from April 1970 to January 1972. Referents (244) were from unexposed neighborhoods. Worker and referent exposure status was assessed from 1987 to 1988 through interviews on medical and occupational history as well as physical examination of 400 surviving workers. The neurologic status was assessed by electrophysiologic measurements and tests of thermal and vibrational sensitivity. Results showed that the mean serum TCDD levels among workers who met the case definition for PN did not differ significantly from that of workers who did not meet the case definition, but that mean serum TCDD levels for workers were significantly higher (220 parts per trillion (ppt)) than in referents (7ppt). Over 75% of the PN cases were from NJ, but the proportions of cases among all examined was approximately the same for NJ (33%), and MI (31%). The use of logistic regression models with controls for potential confounders showed that diabetes, age, and occupational lead exposure were statistically significant. The authors conclude that, despite high serum TCDD levels, PN does not appear to be a long term consequence of high TCDD exposure.
NIOSH-Author; Chemical-manufacturing-industry; Diagnostic-techniques; Neuropathology; Peripheral-nervous-system; Neurotoxic-effects; Occupational-exposure; Sensory-thresholds; Dioxins
Issue of Publication
Neurotoxic Disorders; Neurotoxic-effects
American Journal of Industrial Medicine
MO; NJ; OH
Page last reviewed: September 25, 2020
Content source: National Institute for Occupational Safety and Health Education and Information Division